Texas, 2020

Heavy Snow in Texas, December 30 to 31, 2020

December 30 to 31, 2020 · NWS EPZ · 1 event in 1 county or zone

An upper low moved through Chihuahua, Mexico into the Big Bend region and wrapped moisture around into eastern Hudspeth County. A cold front moved south through the High Plains and brought enough cold air to change rain over to snow which produced accumulations up to almost 6 inches around Sierra Blanca.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low moved through Chihuahua, Mexico into the Big Bend region and wrapped moisture around into eastern Hudspeth County. A cold front moved south through the High Plains and brought enough cold air to change rain over to snow which produced accumulations up to almost 6 inches around Sierra Blanca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 29, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 29, 10:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1044 PM MST Tue Dec 29 2020

.AVIATION...06Z TAF CYCLE
VFR conditions through the period at the TAF sites. Not far E and SE
of ELP, however (mainly Hudspeth County), MVFR conditions are
expected after 18Z. Drier air with a cold front will clear out the
area west of the Rio Grande after 12Z, but the same front will
lower cloud bases further east where moisture is moving up from
the south. By 15Z east of the Rio Grande will have mainly
BKN050-070, and in Hudspeth County BKN-OVC030 3SM in light rain
and snow showers. Eastern Hudspeth County may even have IFR
conditions after 18Z.

&&
01

.PREV DISCUSSION...212 PM MST Tue Dec 29 2020...

.SYNOPSIS...
A storm system will pass across Northern Mexico before moving into
West Texas tomorrow. This could bring snows to the Sacramento
Mountains, Otero highlands, and much of Hudspeth County. A light
rain or snow mix is possible for the highway 54 corridor. Quiet
and cool weather will continue through Friday before a gradual
warming trend occurs for the weekend.

&&
34

.DISCUSSION...
.SHORT TERM...Tonight and Wednesday...
Active wintry weather will occur through Wednesday. A large low
pressure system will continue to dig southward into northern Mexico
as the main trough axis tracks slowly eastward across the region.
During the initial phases of this system, a somewhat moist southwest
flow will continue to stream out ahead of the main trough axis,
generating clouds and a few light rain and snow showers this
afternoon and tonight.

During this initial period, the mountains of the Bootheel and Gila
Region will continue to have the best chance of snow accumulation
with up to an inch possible. If any isolated showers occur for the
lowlands, they will be in the form of light rain this afternoon,
changing over to light snow or flurries this evening. Most lowland
areas will stay dry with a spotty distribution of mainly trace
amounts of either rain or snow with minimal impact expected.
Temperatures will continue to drop as a northerly front brings in
additional cold air to reinforce the cooler air from a previous
Pacific front. Winds will shift more from the north and increase
to breezy conditions in some areas by Wednesday morning.

As the storm system continues to develop in the early morning hours
on Wednesday, the main core of the storm will close off and shift
eastward on a track that takes it south of El Paso. An area of
dynamic lifting from the system will drift over portions of far
west Texas, enhancing precipitation chances. The main part of the
moisture plume ahead of the system will flow over Hudspeth county
Wednesday morning just as a cold front pushes into that region
from the north. This pattern sets up a type of overrunning pattern
that could generate significant snowfall for portions of Hudspeth
county and areas to the east.

Latest model runs indicate a potential of 1 to 4 inches of snow
Wednesday into Wednesday night which could impact the Interstate 10
corridor. Highest snow accumulations are expected over the southern
half of the county which will be closest to the core of the storm
system. A winter weather advisory will be in effect for Wednesday
and Wednesday night for snow. During this time, there is also a
slight chance of snow for eastern portions of El Paso county, mainly
in the Hueco Mountains. Accumulations are expected to be light and
under an inch. The southeastern portion of Otero County as well
as the Sacramento Mountains may see lesser amounts of 1 to 2
inches of snow from this system on Wednesday.

A cold air mass will flow into the region tonight and Wednesday with
well below normal temperatures expected across the region. The El
Paso metro area will struggle to reach the mid 40s for day time
highs while many outlying areas including Hudspeth county will
remain in the 30s on Wednesday.

&&
04

.LONG TERM...
By the time the long-term period takes over, the winter storm will
be winding down, at least for our part of the country. The Plains
will be experiencing headaches from it instead. The heaviest
snowfall is expected to occur during the short-term, and impacts
are discussed there. Nevertheless, about an inch of the snowfall
totals could still occur during the overnight hours Wednesday into
Thursday. By Thursday morning, most areas will see clear skies,
light winds, and very dry air. This means temperatures will cool
efficiently and many locations will see lows in the teens and
twenties. Highs will recover to just a few degrees below normal
beneath sunny skies.

A broad, quick-moving upper-level low will visit the region for
New Year's Day. Impacts look minimal from this system as it is
quite moisture starved. There are discrepancies in the model data
on where a narrow band of precip is to set-up with the GFS
bringing some light precip to the Sacs and Gila while the Euro
keeps the bulk of the precip over Chihuahua. Given the upper-level
pattern I am more inclined to believe the latter. Most areas will
stay dry with this system, but it will reinforce the cool air in
place keeping highs on the cool side for Friday with more cold
temperatures for Saturday morning.

New Mexico and Far West TX will find itself in low-amplitude,
quasi-zonal flow for the first weekend of 2021. This will allow
temperatures to warm each day, eventually back a little above
normal. A weak system will pass across Northern NM/Southern CO on
Monday. This will lead to a minor increase in winds, but no real
impacts beyond that. Forecasts guidance begins to diverge on
details beyond Monday, but that is past the forecast window.

&&
34

.FIRE WEATHER...
No significant fire weather concerns this week.  A winter storm
system will slowly move through the region this afternoon through
Wednesday night. Some light snow showers will be possible in the
Bootheel and Gila regions. Isolated light snow showers and flurries
may occur area wide tonight with mainly trace accumulations. As the
system continues to develop Hudspeth county will be become the focus
of potentially significant snowfall of 1 to 4 inches on Wednesday. A
precipitation will end by early thursday.

Winds will be breezy both today and Wednesday, west today becoming
north to northeast on Wednesday with humidity values remaining above
thresholds.  Conditions dry out and remain cold on Thursday. Another
weather system will move through the region with light mountain
based snow showers possible. Generally Good ventilation this
afternoon and Wednesday, becoming poorer on Thursday.

&&
04

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 32  45  24  52 /  20  20   0   0
Sierra Blanca           30  34  23  46 /  50  60  40   0
Las Cruces              29  45  21  51 /  10  10   0   0
Alamogordo              24  45  18  49 /  20  20   0   0
Cloudcroft              13  20  12  32 /  30  30   0   0
Truth or Consequences   29  44  22  50 /  10  10   0   0
Silver City             25  42  20  45 /  10   0   0   0
Deming                  25  46  16  52 /  10   0   0   0
Lordsburg               20  47  18  50 /  10   0   0   0
West El Paso Metro      34  46  27  51 /  20  20   0   0
Dell City               29  36  18  50 /  40  50  20   0
Fort Hancock            31  40  21  53 /  50  60  30   0
Loma Linda              29  33  23  45 /  30  30  20   0
Fabens                  32  43  23  52 /  20  30  10   0
Santa Teresa            28  44  21  50 /  20  10   0   0
White Sands HQ          31  44  25  50 /  20  20   0   0
Jornada Range           26  44  19  48 /  10  10   0   0
Hatch                   27  45  18  52 /  10   0   0   0
Columbus                29  46  21  52 /  10  10   0   0
Orogrande               27  44  20  49 /  20  20   0   0
Mayhill                 16  28  16  45 /  30  30   0   0
Mescalero               15  31  13  41 /  20  20   0   0
Timberon                14  27  12  40 /  20  30   0   0
Winston                 16  38  12  47 /  20  10   0   0
Hillsboro               22  43  17  50 /  10  10   0   0
Spaceport               26  43  18  48 /  10   0   0   0
Lake Roberts            19  41  17  47 /  20   0   0   0
Hurley                  21  43  16  48 /  10   0   0   0
Cliff                   23  48  16  50 /  10   0   0   0
Mule Creek              23  44  18  46 /  10   0   0   0
Faywood                 25  42  21  48 /  10   0   0   0
Animas                  21  48  18  53 /  20   0   0   0
Hachita                 19  46  16  51 /  10   0   0   0
Antelope Wells          24  46  21  53 /  20  10   0   0
Cloverdale              25  42  23  47 /  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 5 AM MST Thursday for NMZ417.

TX...Winter Weather Advisory until 5 AM MST Thursday for TXZ420>424.

&&

04-Lundeen/34-Brown/01-Fausett
Hazardous weather outlook, Dec 29, 6:02 AM MST, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
602 AM MST Tue Dec 29 2020

NMZ401>417-TXZ418>424-301315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
602 AM MST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Isolated rain and snow showers along with breezy afternoon winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Breezy winds Wednesday, then a chance for snow mainly across
Hudspeth county midday Wednesday into Wednesday night . A few
inches of accumulation will be possible depending on the exact
track of the system. Another shot at light rain/snow showers
comes Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Hudspeth Highlands

When
December 30, 12:00 AM MST to December 31, 5:00 AM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Broadcast Media
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A total of 5.5 inches of snow was reported in Sierra Blanca. Interstate 10 was closed over the eastern portion of Hudspeth County which stranded many travelers over the holiday period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927706.